Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

September 3, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Sep 3, 2012, 4:13 PM CDT for Pecos County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 4:13 PM CDT (21:13 UTC)
Expired
Sep 3, 2012, 4:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS84 KMAF 032113
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT MON SEP 3 2012

TXZ075-032145-
PECOS-
413 PM CDT MON SEP 3 2012

...SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER 
CENTRAL PECOS COUNTY AT 412 PM CDT...MOVING NORTH AT 5 MPH. VERY 
HEAVY RAIN MAY ALSO CAUSE LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3113 10268 3105 10238 3084 10253 3090 10273
TIME...MOT...LOC 2112Z 201DEG 5KT 3096 10259

$$
HLUCHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 3, 1:44 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 3, 1:44 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT MON SEP 3 2012

.DISCUSSION...

SUBTROPICAL RIDGE CENTERED OVER THE AREA STRETCHES FROM THE ATLANTIC
TO THE PACIFIC.  AS UPPER TROUGH MOVES ACROSS THE NORTHERN TIER OF
STATES AND STRENGTHENS OVER THE EASTERN PART OF THE COUNTRY... THE
UPPER RIDGE WILL SHIFT WESTWARD.  BY EARLY NEXT WEEK THIS TROUGH
DIGS DOWN THE EASTERN SEABOARD AND BACK BUILDS INTO TEXAS WEAKENING
THE RIDGE.

WITH UPPER RIDGE OVER THE AREA TEMPERATURES WILL REMAIN UNSEASONABLY
WARM TO HOT THROUGH MOST OF THE WEEK.  HIGHS WILL PUSH 100 DEGREES
ACROSS THE CENTER OF THE AREA TUESDAY AND WEDNESDAY WITH HIGHER
READINGS ALONG THE PECOS AND RIO GRANDE VALLEYS.  LITTLE CHANGE IN
DAY TO DAY TEMPS FOR MOST OF THE WEEK WITH A VERY SLIGHT COOLING
TREND LATER IN THE WEEK.  A COLD FRONT FRIDAY NIGHT WILL BRING
NOTICEABLY COOLER TEMPS FOR THE WEEKEND.  MODELS SHOW UPPER SUPPORT
BUILDING SOUTHWARD ACROSS THE CENTRAL PLAINS FRIDAY WHICH SHOULD
PUSH THIS FRONT THROUGH QUICKLY.  FOR AN EARLY SEASON FRONT FROPA
LOOKS TO BE WINDY AS TIGHT PRESSURE GRADIENT ACCOMPANIES THE FRONT
WELL TO THE NORTH.  THE LATEST GFS HAS THE FRONT BLOWING INTO THE
CWA AFTER 06Z SATURDAY MORNING... MAKING TO NEAR THE PECOS BY THE
TIME THE SUN COMES UP... AND PUSHING THROUGH THE REST OF THE AREA
DURING THE DAY.  FOR THE WEEKEND MEX GUIDANCE NICE AND COOL...
PROBABLY TOO COOL... WITH HIGHS IN THE LOWER 90S.  WILL STAY TOWARD
THE WARMER EXTENDED EUROPEAN NUMBERS FOR NOW.

THERE IS A LOW CHANCE OF AFTERNOON/EVENING STORMS OVER THE MOUNTAINS
EACH DAY THIS WEEK.  THUNDERSTORMS DEVELOPED OVER THE DAVIS
MOUNTAINS BY 18Z TODAY WITH A FEW ECHOS OVER THE MARFA PLATEAU AND
LOWER TRANS PECOS.  SOUTHERLY FLOW WILL KEEP GOOD LOW LEVEL MOISTURE
OVER THE EAST WITH DEWPTS IN THE 60S.  WEST OF A SURFACE TROUGH THE
WIND WILL BE MORE WESTERLY WITH A DRYER AIRMASS.  DAYTIME
HEATING.... OROGRAPHIC LIFT... AND WEAK SHORT WAVES ROTATING AROUND
THE HIGH SHOULD BE ENOUGH TO DEVELOP SOME STORMS OVER THE MOUNTAINS.
LATEST MESO ETA CONTINUES TO DEVELOP PRECIP OVER THE HIGHER
ELEVATIONS EACH DAY... BUT PREVIOUS MODEL RUNS HAVE BEEN OVERDOING
CONVECTION.  WILL CONTINUE THE ISOLATED/SLIGHT CHANCE FOR THE WEST
WITH LITTLE CHANCE ELSEWHERE UNTIL THE FRONT COMES DOWN.  MODELS DO
DEVELOP SOME PRECIP BEHIND THE FRONT SATURDAY WHICH LOOKS TO THE
BEST CHANCE OF RAIN FOR MOST OF THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 72  98  72  98  /   0  10  10  10
BIG SPRING TX              73  99  73  98  /   0  10   0  10
CARLSBAD NM                69 100  71 100  /  10  20  10  20
DRYDEN TX                  75 101  77  99  /  10  10   0  10
FORT STOCKTON TX           74 100  74  99  /  10  10  10  10
GUADALUPE PASS TX          69  93  70  91  /  10  20  10  20
HOBBS NM                   69  99  70  97  /   0  20  10  20
MARFA TX                   63  92  62  91  /  10  20  10  20
MIDLAND INTL AIRPORT TX    73 100  73  99  /   0  10   0  10
ODESSA TX                  72  98  72  99  /   0  10   0  10
WINK TX                    75 103  74 102  /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/72
Hazardous weather outlook, Sep 3, 1:23 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT MON SEP 3 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
123 PM CDT MON SEP 3 2012 /1223 PM MDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
OVER AND IMMEDIATELY ADJACENT TO THE MOUNTAINS. THE STRONGER
STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 3, 3:24 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON SEP 3 2012

TXZ075-032100-
PECOS-
324 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 322 PM
CDT...MOVING NORTH AT 10 MPH.  THIS STORM COULD AFFECT PORTIONS OF
U.S. HIGHWAY 285 FROM 15 TO 25 MILES SOUTHEAST OF FORT STOCKTON.
ADDITIONAL STRONG THUNDERSTORMS COULD AFFECT PORTIONS OF INTERSTATE
10...FROM 10 TO 20 MILES EAST OF FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO GUSTY WINDS OVER 50 MPH...HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3084 10278 3089 10262 3080 10251 3053 10266
      3059 10283
TIME...MOT...LOC 2022Z 191DEG 7KT 3065 10270
Special weather statement, Sep 3, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT MON SEP 3 2012

TXZ075-032145-
PECOS-
413 PM CDT MON SEP 3 2012

...SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CENTRAL PECOS COUNTY AT 412 PM CDT...MOVING NORTH AT 5 MPH. VERY
HEAVY RAIN MAY ALSO CAUSE LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3113 10268 3105 10238 3084 10253 3090 10273
TIME...MOT...LOC 2112Z 201DEG 5KT 3096 10259

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:24 PM CDTSpecial Weather StatementMAFPecos36 min
Sep 3, 3:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min
Sep 3, 3:43 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 3, 4:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Sep 3, 5:00 PM CDTSpecial Weather StatementMAFPecos30 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.